Texas, 2012

Hail in Texas, May 3, 2012

May 3, 2012 · NWS LUB · 1 event in 1 county or zone

Early this evening, a cluster of thunderstorms developed in eastern Stonewall County along a dryline. Strong instability and turning winds with height allowed one of these storms to quickly become a supercell over Aspermont where large hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Early this evening, a cluster of thunderstorms developed in eastern Stonewall County along a dryline. Strong instability and turning winds with height allowed one of these storms to quickly become a supercell over Aspermont where large hail was observed. This supercell later split with the right mover tracking east and the left mover passing over northeast Stonewall and southeast King Counties. While likely still dropping large hail, no further reports of severe weather were received with these storms due to the sparse population density.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 3, 5:34 PM CST, 51 minutes earlier.

Area forecast discussion, May 3, 5:34 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CDT THU MAY 3 2012

.AVIATION...
DRYLINE HAS PUSHED WELL EAST OF LBB AND JUST TO THE EAST OF CDS.
ISOLATED STORMS WERE DEVELOPING ALONG THE DRYLINE NEAR
ASPERMONT...BUT THIS ACTIVITY SHOULD REMAIN WELL REMOVED FROM THE
TERMINALS. DRYLINE WILL RETREAT WESTWARD TONIGHT AS WINDS BACK AND
MAY AGAIN BRING A RISK OF BR AT LBB TOWARD MORNING BEFORE IT
QUICKLY SHIFTS BACK EAST AS DRY AND BREEZY SOUTHWESTERLY WINDS
REDEVELOP. THE THREAT FOR ISOLATED STORMS TOMORROW AFTN/EVNG
SHOULD AGAIN BE DISPLACED TO THE SOUTH AND EAST OF THE TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT THU MAY 3 2012/

SHORT TERM...
ANOTHER HOT DAY ACROSS THE FA WITH TEMPS NEAR OR AT 100F ACROSS MUCH
OF THE ROLLING PLAINS AT 3 PM. THE DRYLINE WAS LOCATED APPROX. FROM
FAR ERN CHILDRESS COUNTY TO KENT COUNTY. HOWEVER...DEWPOINTS HAVE
MIXED OUT A BIT MORE THAN YESTERDAY WHICH HAS LOWERED THE POTENTIAL
INSTABILITY EAST OF THE DRYLINE. ALOFT...SATELLITE IMAGERY SHOWS A
SHORTWAVE APPROACHING FROM THE SOUTHWEST WITH THE LEADING EDGE OF
THE LIFT HELPING TO INITIATE TSTMS NEAR THE BIG BEND. THIS LIFT WILL
BEGIN TO OVERRIDE THE DRYLINE AROUND 6 TO 7 PM...AND FCST SOUNDINGS
SHOW A DEEPLY-MIXED...UNCAPPED AIRMASS ALONG THE DRYLINE SO WE
EXPECT AT LEAST ISOLD TSTM ACTIVITY TO DEVELOP. ONCE AGAIN...THE
THREAT FOR STORMS WILL LIKELY BE LIMITED TO KENT...STONEWALL AND
KING COUNTIES...PERHAPS ERN COTTLE. EFFECTIVE SHEAR WILL BE
LOW...BUT MLCAPE SHOULD BE SUFFICIENT FOR STRONG UPDRAFTS WITH A
POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS WITH ANY STORMS.
THE STORMS MAY LINGER A BIT LATER THAN LAST NIGHT AS THE UPPER-LVL
SYSTEM TRAVERSES THE AREA...BUT SHOULD DIE OFF BEFORE MIDNIGHT.
OVERNIGHT...LOW-LVL WIND FIELDS REMAINS VEERED. THE 12Z NAM
INDICATED SHALLOW MOISTURE RETURN BACK INTO THE SOUTHERN AND CENTRAL
SPLNS WHICH WOULD LIKELY RESULT IN SOME PATCHY FOG...HOWEVER THE 18Z
NAM IS BACKING OFF THIS AND THUS CONFIDENCE OF THIS OCCURRING IS LOW.
OTHERWISE...IT WILL BE A VERY MILD NIGHT DESPITE VERY LOW HUMIDITY
ACROSS MOST OF THE CAPROCK. FRIDAY PROMISES TO BE QUITE SIMILAR TO
TODAY WITH A REPEAT OF NEAR-RECORD HIGHS. THE DRYLINE IS LIKELY TO
MIX TO VERY NEAR OR JUST BEYOND THE ERN BORDER OF THE FA...WE
HAVE RETAINED A SLGT CHC MENTION OF LATE DAY TSTM POTENTIAL ACROSS
OUR FAR ERN ZONES.

LONG TERM...
FRIDAY NIGHT THRU THE WEEKEND...
ONLY A SLIGHT CHANCE OF POPS WAS RETAINED FRI EVNG ACROSS OUR FAR
ERN COUNTIES NEAREST THE DRYLINE BEFORE LOWER TROPOSPHERIC WINDS
VEER MORE SWLY ON SATURDAY UNDERNEATH SHORTWAVE RIDGING. THIS
VEERING WILL SERVE TO MIX THE DRYLINE EAST OF THE CWA SAT AFTN
SPARING THE THREAT OF TSTMS UNTIL PERHAPS SUN AFTN/EVNG WHEN A
MODIFIED CP FRONT DROPS SOUTH. RESPECTABLY COOL TEMPS IN THE WAKE OF
THIS FRONT ARGUE IN FAVOR OF A FASTER FROPA SIMILAR TO THE
NAM...THOUGH MUCH DISPARITY REMAINS AMONG THE MODELS WITH THE
HANDLING OF THIS FRONT/S PARENT UPPER TROUGH LIFTING OUT OF THE NRN
ROCKIES SAT NIGHT. NAM IS THE MOST EAGER IN EJECTING THIS TROUGH
FOLLOWED BY THE ECMWF AND THE GFS. OPTED TO ACCELERATE FROPA ON
SUNDAY AND LOWER TEMPS A FEW DEGREES OVER THE NORTH...BUT PRECIP
ALONG THIS FRONT OR EVEN IN THE IMMEDIATE POST-FRONTAL ENVIRONS
APPEAR TOO CONDITIONAL FOR MENTION ATTM.

MONDAY THRU THURSDAY...
THE UPPER PATTERN NEXT WEEK LOOKS MORE INTERESTING AND AT THE SAME
TIME MORE COMPLICATED GIVEN THE RESIDENT FRONTAL BOUNDARY FROM
SUNDAY AND MORE IMPORTANTLY A DEVELOPING CLOSED LOW NEAR BAJA CA.
THE UPPER FLOW WILL EITHER REMAIN SWLY AS SHOWN BY THE GFS OR
TRENDING MORE NWLY AND CYCLONIC PER THE ECMWF. NO DEFINITIVE
EVIDENCE EXISTS YET FOR CHAMPIONING ANY ONE SOLUTION AS BOTH OF
THESE MODELS AND THEIR ENSEMBLES HAVE EXHIBITED RATHER POOR
RUN-TO-TUN CONTINUITY IN RECENT DAYS. REASON FOR THIS SPREAD CAN BE
TRACED TO A DEEP VORTEX TAKING RESIDENCE IN THE HUDSON BAY AND HOW
THIS LOW PHASES WITH THE NORTHERN STREAM TROUGH/LOW EJECTING INTO
THE NRN PLAINS. UNTIL SOME LEVEL OF AGREEMENT IS REACHED WITH THESE
FEATURES...WILL CONTINUE TO FOLLOW A BLENDED FORECAST FOR THE NEW
WORK WEEK FAVORING SLIGHT CHANCE POPS EVERY DAY WITHIN A FAVORABLY
MOIST UPSLOPE/WARM ADVECTION REGIME NEAR THE RESIDUAL FRONTAL
BOUNDARY. THE BEST CHANCES FOR WIDESPREAD RAINFALL HOWEVER WILL
BE TIED TO THE BAJA LOW ONCE IT DRAWS CLOSER. THIS PROCESS MAY NOT
FULLY BE REALIZED UNTIL LATE IN THE WEEK AS MODELS NOW FAVOR MINIMAL
PHASING BETWEEN THIS LOW AND ITS PARENT TROUGH SEPARATING OVER THE
NRN CONUS. THIS WILL YIELD A SLOWER EWD PROGRESSION...BUT AT THE
SAME TIME SUBJECT MUCH OF WEST TX TO A PROLONGED WINDOW FOR POPS
WITHIN MOIST E-SELY LOW-LEVEL FLOW.

FIRE WEATHER...
A DEEPLY-MIXED HOT AND DRY AIRMASS HAS RESULTED IN RH VALUES NEAR 5
PERCENT ACROSS MUCH OF THE WRN SOUTH PLAINS THIS AFTERNOON. WIND
SPEEDS HAVE BEEN ON THE LIGHT SIDE FOR THE MOST PART...BUT ARE
STRONG ENOUGH ACROSS THE NORTHERN PORTIONS FOR PERIODIC LOW-END RED
FLAG CONDITIONS FROM PARMER COUNTY TO BRISCOE COUNTY. THE WIND WILL
DIMINISH QUICKLY THIS EVENING...BUT MOISTURE RECOVERY WILL BE QUITE
POOR ACROSS THE WRN AND NRN AREAS. AN ELEVATED FIRE DANGER IS LIKELY
TO DEVELOP ACROSS ROUGHLY THE SAME AREAS FRIDAY AFTERNOON...WITH
VERY LOW RH/S BUT WIND SPEEDS LIMITING THE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  94  54  93  56 /   0   0   0   0   0
TULIA         57  96  58  95  61 /   0  10   0   0  10
PLAINVIEW     58  96  58  95  61 /   0  10   0   0  10
LEVELLAND     57  96  59  95  61 /   0   0   0   0  10
LUBBOCK       64  98  61  96  63 /   0  10   0  10  10
DENVER CITY   57  96  60  96  60 /   0   0   0   0  10
BROWNFIELD    60  97  61  97  61 /   0  10   0  10  10
CHILDRESS     67 102  64  99  68 /  10  10  20  10  10
SPUR          65 100  63  99  65 /  20  10  10  10  10
ASPERMONT     71 102  68 101  70 /  30  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23
Hazardous weather outlook, May 3, 10:10 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1110 AM CDT THU MAY 3 2012

TXZ021>044-041615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1110 AM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE
ISOLATED THUNDERSTORM CHANCES WILL BE POSSIBLE LATER THIS
AFTERNOON AND EVENING...ACROSS THE SOUTHERN ROLLING PLAINS.
ADEQUATE CONVERGENCE ALONG THE DRYLINE AND A MINIMIZED CAPPING
INVERSION IS EXPECTED AND AS SUCH...HIGH BASED THUNDERSTORMS WITH
THE POTENTIAL FOR GOLF BALL SIZED HAIL OR LARGER...AND 60 MPH WIND
GUSTS WILL BE POSSIBLE.

FIRE WEATHER
VERY WARM...DRY...AND BREEZY CONDITIONS ARE EXPECTED TO DEVELOP
ON THE CAPROCK LATER THIS AFTERNOON...RESULTING IN ELEVATED TO
NEAR CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CONTINUED ELEVATED TO NEAR CRITICAL FIRE WEATHER WILL CONTINUE
GENERALLY WEST OF THE CAPROCK ESCARPMENT EACH AFTERNOON THROUGH
SATURDAY. ISOLATED STORMS WITH A CONDITIONAL SEVERE WEATHER THREAT
WILL CONTINUE ACROSS OR JUST EAST OF THE ROLLING PLAINS EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE ROLLING PLAINS THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 3, 5:20 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT THU MAY 3 2012

TXZ044-032345-
STONEWALL-
620 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL COUNTY...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL STONEWALL COUNTY...MOVING
NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3296 9999 3296 10045 3334 10015 3323 9999
TIME...MOT...LOC 2320Z 220DEG 25KT 3305 10027

The radar

The Dyess AFB radar (KDYX), 112 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stonewall

When
May 3, 6:25 PM CST
Where
Stonewall County, 0.9 mi SE of Aspermont
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.140, -100.220

Law enforcement in Aspermont estimated golfball size hail. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368891.